An itchy rash typically occurs after you contract HIV. It commonly appears on the face and chest but can also appear in other places. Certain HIV medications may also cause rashes, including serious ones.
A rash is a symptom of HIV that usually occurs within the first 2 months after contracting the virus. Like other initial symptoms of HIV, it’s easy to mistake this rash for a symptom of another viral infection. Therefore, it’s important to learn how to identify and treat this rash.
According to UC San Diego Health, 90% of people living with HIV experience skin symptoms and changes at some stage of the disease.
The rash can develop because of conditions caused by HIV, or it can be a side effect of medications that treat HIV, called antiretroviral drugs (ART).
Skin rashes associated with antiretroviral therapy are usually not serious and disappear within a few weeks. They’re often managed with symptomatic treatment to reduce any discomfort or itchiness. Sometimes, the antiretroviral medication may be changed to a different one.
The National Institutes of Health (NIH) reports that three main classes of antiretroviral drugs are responsible for causing skin rashes:
- non-nucleoside reverse transcriptase inhibitors (NNRTIs)
- nucleoside reverse transcriptase inhibitors (NRTIs)
- protease inhibitors (PIs)
NNRTIs like nevirapine (Viramune) are the most common cause of medication skin rashes. Abacavir (Ziagen) is an NRTI drug that can cause skin rashes. The most likely PIs to cause rashes are amprenavir (Agenerase) and tipranavir (Aptivus).
Whether caused by an HIV medication or by HIV itself, the rash typically appears as a red, flattened area on the skin that’s usually covered with small red bumps.
A main symptom of the rash is itchiness. It can appear on any part of the body, but it most often occurs on the face, chest, and sometimes on the feet and hands.
Range of severity
Some HIV rashes are mild. Other rashes can cause serious damage to the skin, causing them to be life threatening.
One rare but potentially serious skin rash that can develop through the use of antiretroviral drugs is Stevens-Johnson syndrome (SJS). When this condition covers
- blisters on the skin and mucous membranes
- a rash that develops quickly
- swelling of the tongue
Advances in viral control and immune system preservation have made skin problems less severe and less common. Skin problems that occur due to HIV have also become easier to treat.
The most common form of treatment to manage an HIV rash is medication. Depending on the cause of the rash, over-the-counter drugs like hydrocortisone cream or diphenhydramine (Benadryl) may help reduce itchiness and rash size. More severe rashes may require prescription medication from a healthcare professional.
In addition to medication, some lifestyle changes may help alleviate the symptoms of the mild form of this rash. Avoiding heat and direct sunlight can improve some rashes. Hot showers and baths can make the rash worse.
Sometimes, starting a new medication, trying a new soap, or eating a particular food may coincide with developing a rash. In this case, an allergy may be the cause. People living with HIV should contact their healthcare professionals if they notice a rash or are unsure about the cause.
Below are some of the most commonly asked questions about HIV rash.
How do I know if my rash is related to HIV?
The only definitive way to know whether your rash is related to HIV is to see a healthcare professional. A doctor or dermatologist can evaluate the rash, order testing, and confirm a diagnosis. If you’re concerned about your risk of HIV infection, it’s important to talk with a healthcare professional for guidance.
What part of the body does an HIV rash appear on?
The rash can appear anywhere on the body but commonly occurs on the face, chest, feet, and hands.
Does HIV rash appear suddenly?
The rash can appear suddenly and is often accompanied by an itchy, burning sensation.
What does HIV rash look like?
The rash typically appears as a red, flattened area on the skin covered with small red bumps. It may range from mild to severe. Rashes can indicate many different conditions, so it’s important to consult with a healthcare professional.
Someone unsure of the cause of their rash and thinks they may have been exposed to HIV should make an appointment with their healthcare professional. Let them know of any skin changes you have developed. This will help the healthcare professional make a diagnosis.